Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 340, NWS Des Moines, IA

September 7, 2001Adair County, Union County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 8:13 PM CDT for Adair County, Union County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 8:13 PM CDT (01:13 UTC)
Expired
Sep 7, 2001, 8:55 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Adair County, IA, Union County, IA

What was reported inside it

TimeReportWhereRemark
Sep 7, 8:15 PM CDTThunderstorm Wind 57 EOrient, IA
Sep 7, 8:17 PM CDTHail 0.88Orient, IA
Sep 7, 8:31 PM CDTThunderstorm Wind 52 EGreenfield, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
-272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS53 KDMX 080113
SVRDSM
IAC001-175-080155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNION COUNTY IN SOUTH CENTRAL IOWA
  ADAIR COUNTY IN SOUTHWEST IOWA

* UNTIL 855 PM CDT

* AT 810 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS FROM 15 MILES WEST OF STUART TO 9 MILES
  SOUTHEAST OF CRESTON...OR FROM 51 MILES WEST OF DES MOINES TO 54
  MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR STUART AROUND 830 PM
  NEAR CRESTON NOW
  NEAR GREENFIELD AROUND 820 PM

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

LAT...LON 4150 9471 4117 9472 4117 9450 4095 9449
          4102 9402 4116 9403 4118 9426 4150 9425

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:34 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Sep 7, 3:34 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT FRI SEP 7 2001

BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE
WITH US THRU THE WEEKEND.  WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS
OF CONCERN.  1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD
OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN
TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN
WHICH WL CARVE OUT ELONGATED TROF SUN.  19Z SFC ANLYS PLACES CDFNT
FM KS INTO WRN IA AND CNTRL MN.  UPSTREAM LOW DVLPG ACRS SRN KS WITH
ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW.  RADAR MOSAIC
/STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL
LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT.  H85/H3 MEAN WND
SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT.

MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM.  AVN HAS BEEN
PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO.  BASED ON
STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF
SRN CO/KS SHRT WV.  IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE
BEEN TRENDING TWRD.  ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX
ABT 50 MI NW OF ETA AND A BIT FASTER.  OMEGA AND DEEP Q VECTOR
CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT
ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF.  ELEVATED
INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS
APCHG 2 INCHES.  TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN
NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z.
DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD
MENTION IN ZNS.  WL NOT ISSUE FLASH FLOOD WATCH ATTM.  FEEL WE CAN
TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD.  WW WIBIS FOR PTNS
OF FA PER RECENT SPC COORDINATION CALL.

MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT
SPCLLY SERN PTNS.  Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES
FRONTOGENETICAL FORCING.

BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM
MOS.  DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE.

IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH
LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N.  THIS SHOULD
RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK.  ONLY
CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN
SLIDES SWD INTO NRN PLAINS.  ALTHOUGH FA WL LIKELY RMN IN WRM
SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY
CROSS NRN SXNS.  INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL
GO WITH CHC SHWRS/TSTMS.  PD WL CERTAINLY SEE TEMP AOB NRML BUT DO
NOT HAVE GOOD FEEL HOW COOL TO GO.  ATTM COMPROMISE BTWN COOLER
OBJECTIVE GUID AND WRMR MOS MAY BE BEST START.

.DSM...NONE

SMALL

In the hours before

Local storm report, Sep 7, 3:23 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    3 S WAUKEE                IA   60 MPH TSTM GUST
09/07/01   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0310 PM    KELLEY                    IA   WIND DAMAGE
09/07/01   STORY                          ROOF BLOWN OFF HOUSE.
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0310 PM    1 S AMES                  IA   60 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY STORM
                                          SPOTTER.

0311 PM    WEST DES MOINES           IA   65 MPH TSTM GUST
09/07/01   POLK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0321 PM    NEVADA                    IA   WIND DAMAGE
09/07/01   STORY                          *** 1 INJ ***
                                          NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Sep 7, 4:18 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI SEP 7 2001

A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS AFTERNOON AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY SATURDAY MORNING.  THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS.  MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS.  ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL.  SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.

HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086-
092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
418 PM CDT FRI SEP 7 2001

* EVENT TIMING...ANYTIME THIS EVENING AND OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ004>006-015-023-024-033-034-044-045-057-081100-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
418 PM CDT FRI SEP 7 2001

* EVENT TIMING... LATE THIS EVENING AND OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... NONE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

COGIL
Local storm report, Sep 7, 4:47 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
447 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    AMES                      IA   75 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY PUBLIC.

0315 PM    MARSHALLTOWN              IA   60 MPH TSTM GUST
09/07/01   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR 2 TO 3 FOOT
                                          TREES DOWN.

0315 PM    NEVADA                    IA   75 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY HAM RADIO
                                          OPERATOR 2 - 21/2 FOOT
                                          TREES DOWN IN STREETS
                                          AND POWER LINES DOWN.

0335 PM    1 W HUBBARD               IA   WIND DAMAGE
09/07/01   HARDIN                         MEDIA REPORTED 2 BARNS
                                          DESTROYED.

0343 PM    ELDORA                    IA   60 MPH TSTM GUST
09/07/01   HARDIN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0410 PM    6 W GRUNDY CENTER         IA   60 MPH TSTM GUST
09/07/01   GRUNDY                         REPORTED BY STORM
                                          SPOTTER.

0415 PM    REINBECK                  IA   WIND DAMAGE
09/07/01   GRUNDY                         LAW ENFORCEMENT
                                          OFFICIAL REPORTED GRAIN
                                          BENDS DAMAGED AND TREES
                                          DOWN.

0425 PM    CEDAR FALLS               IA   60 MPH TSTM GUST
09/07/01   BLACKHAWK                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Sep 7, 6:34 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 N ZEARING               IA   WIND DAMAGE
09/07/01   STORY                          REPORTED BY STORM
                                          SPOTTER DAMAGED
                                          OUTBUILDING ON A FARM.

0340 PM    8 NE HUBBARD              IA   WIND DAMAGE
09/07/01   HARDIN                         REPORTED BY STORM
                                          SPOTTER  HOG
                                          CONFINEMENT AND SHEEP
                                          BUILDINGS DESTROYED.

0438 PM    3 SW FREDERIKA            IA   60 MPH TSTM GUST
09/07/01   BREMER                         REPORTED BY STORM
                                          SPOTTER.

0450 PM    1 NW FREDERIKA            IA   WIND DAMAGE
09/07/01   BREMER                         EMERGENCY MANAGEMENT
                                          REPORTED HOUSE DAMAGE.
Local storm report, Sep 7, 6:38 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION FOR TIME
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    MARSHALLTOWN              IA   60 MPH TSTM GUST
09/07/01   MARSHALL                       REPORTED BY HAM RADIO
                                          OPERATOR 2 TO 3 FOOT
                                          TREES DOWN.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:37 PM CDTSevere Thunderstorm WarningDMXAdams, Cass43 min
Sep 7, 8:26 PM CDTSevere Thunderstorm WarningDMXMadison44 min
Sep 7, 8:28 PM CDTSevere Thunderstorm WarningDMXClarke, Decatur47 min
Sep 7, 8:43 PM CDTSevere Thunderstorm WarningDMXStory52 min
Sep 7, 8:51 PM CDTSevere Thunderstorm WarningDMXDallas, Polk, Warren44 min
Sep 7, 9:02 PM CDTSevere Thunderstorm WarningDMXMarion38 min
Sep 7, 9:12 PM CDTSevere Thunderstorm WarningDMXJasper58 min
Sep 7, 9:43 PM CDTSevere Thunderstorm WarningDMXMarshall32 min
Sep 7, 9:46 PM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek59 min
Sep 7, 10:11 PM CDTSevere Thunderstorm WarningDMXTama34 min
Sep 7, 10:35 PM CDTSevere Thunderstorm WarningDMXBlack Hawk30 min
Sep 7, 10:44 PM CDTSevere Thunderstorm WarningDMXPoweshiek31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.